Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 52, NWS Cheyenne, WY

November 22, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 22, 2022, 12:58 PM MST for 4 counties in Wyoming. It took effect at Nov 22, 2022, 11:00 PM MST. It was in force for 14 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 22, 2022, 12:58 PM MST (19:58 UTC)
In effect from
Nov 22, 2022, 11:00 PM MST
Expired
Nov 23, 2022, 12:45 PM MST
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 8:06 AM MSTNON-TSTM WND GST 581 Sse Bordeaux, WYWYDOT SENSOR AT BORDEAUX.
Nov 23, 8:12 AM MSTNON-TSTM WND GST 621 Sse Bordeaux, WYWYDOT SENSOR AT BORDEAUX. SUSTAINED WINDS OF 44 TO 50 MPH.
Nov 23, 8:42 AM MSTNON-TSTM WND GST 651 Sse Bordeaux, WYWYDOT SENSOR AT BORDEAUX. SUSTAINED WINDS OF 52 MPH.
Nov 23, 9:52 AM MSTNON-TSTM WND GST 661 Sse Bordeaux, WYWYDOT STATION KBRX 1.4 S BORDEAUX (WYDOT).
Nov 23, 10:44 AM MSTHIGH SUST WINDS 401 Sse Bordeaux, WYWINDS SUSTAINED OVER 40 MPH FOR PREVIOUS HOUR. MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3966 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS75 KCYS 221958
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1258 PM MST Tue Nov 22 2022

WYZ106-231200-
/O.UPG.KCYS.HW.A.0051.221123T0300Z-221123T2100Z/
/O.NEW.KCYS.HW.W.0052.221123T0600Z-221123T2100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1258 PM MST Tue Nov 22 2022

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 PM
MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County
  including the Bordeaux area along Interstate 25 near mile marker
  71.

* WHEN...From 11 PM this evening to 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-231200-
/O.EXB.KCYS.HW.A.0051.221123T0900Z-221123T2100Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1258 PM MST Tue Nov 22 2022

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...South Laramie Range including Buford and Vedauwoo along
  Interstate 80.

* WHEN...From late tonight through Wednesday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ110-231200-
/O.EXT.KCYS.HW.A.0051.221123T0900Z-221123T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1258 PM MST Tue Nov 22 2022

...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...North Snowy Range Foothills including the Arlington and
  Elk Mountain areas along Interstate 80 between mile markers 240
  and 290.

* WHEN...From late tonight through Wednesday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
691 
WWUS75 KCYS 230347
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
847 PM MST Tue Nov 22 2022

WYZ116-231200-
/O.UPG.KCYS.HW.A.0051.221123T0900Z-221123T2100Z/
/O.EXB.KCYS.HW.W.0052.221123T1200Z-221123T2100Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
847 PM MST Tue Nov 22 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST WEDNESDAY...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH possible. 

* WHERE...South Laramie Range and adjacent Foothills including
  Interstate 80 between Laramie and Cheyenne. 

* WHEN...5 AM until 2 PM MST Wednesday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ117-231200-
/O.EXB.KCYS.HW.W.0052.221123T1200Z-221123T2100Z/
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
847 PM MST Tue Nov 22 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST WEDNESDAY...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH possible. 

* WHERE...South Laramie Range and adjacent Foothills including
  Interstate 80 between Laramie and Cheyenne. 

* WHEN...5 AM until 2 PM MST Wednesday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ110-231200-
/O.UPG.KCYS.HW.A.0051.221123T0900Z-221123T2100Z/
/O.EXA.KCYS.HW.W.0052.221123T0600Z-221123T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
847 PM MST Tue Nov 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST WEDNESDAY...

* WHAT...West to southwest winds 35 to 45 MPH with gusts up to 65
  possible. 

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins. 

* WHEN...11 PM MST this evening until 2 PM MST Wednesday. The
  strongest winds are expected between 5 AM and 11 AM MST
  Wednesday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ107-231200-
/O.EXA.KCYS.HW.W.0052.221123T0600Z-221123T2100Z/
East Platte County-
Including the cities of Wheatland and Guernsey
847 PM MST Tue Nov 22 2022

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...East Platte County including Interstate 25 between
  Glendo and Chugwater, and also including the city of Wheatland.
 
* WHEN...11 PM MST this evening until 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-231200-
/O.CON.KCYS.HW.W.0052.221123T0600Z-221123T2100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
847 PM MST Tue Nov 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County 
  including the Bordeaux area along Interstate 25 near mile 
  marker 71.

* WHEN...11 PM MST this evening until 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
323 
WWUS75 KCYS 230721
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1221 AM MST Wed Nov 23 2022

WYZ106-107-110-232100-
/O.CON.KCYS.HW.W.0052.000000T0000Z-221123T2100Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
and Elk Mountain
1221 AM MST Wed Nov 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County 
  including the Bordeaux area along Interstate 25 near mile 
  marker 71.

* WHEN...11 PM MST this evening until 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ116-117-232100-
/O.CON.KCYS.HW.W.0052.221123T1200Z-221123T2100Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
1221 AM MST Wed Nov 23 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 2 PM MST THIS AFTERNOON...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH 
  possible.

* WHERE...South Laramie Range and adjacent Foothills including 
  Interstate 80 between Laramie and Cheyenne.

* WHEN...5 AM until 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
129 
WWUS75 KCYS 231945
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1245 PM MST Wed Nov 23 2022

WYZ106-107-110-116-117-232045-
/O.CAN.KCYS.HW.W.0052.000000T0000Z-221123T2100Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1245 PM MST Wed Nov 23 2022

...HIGH WIND WARNING IS CANCELLED...

Winds have weakened and are no longer expected to reach high wind
criteria. However, wind gusts of 40 to 50 MPH are still possible 
this afternoon.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 22, 10:10 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 22, 10:10 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1010 AM MST Tue Nov 22 2022

.SHORT TERM...(Today through Thursday)
Issued at 220 AM MST Tue Nov 22 2022

Strong winds possible in wind prone areas tonight into Wednesday
as a cold front moves through the area. Some snow accumulations
expected behind the front for Wednesday night.

Currently...Not a whole lot going on right now as high pressure
over Colorado and western Wyoming is in control of the weather.
Outside the wind prone areas...winds are fairly light and
variable. Wind prone areas seeing gusts 25 to 30 mph.

A pretty nice day today as gradients continue to ease. Should see
full sunshine today with highs climbing into the mid 50s east of
the Laramie Range and low to mid 40s west.

Gradients begin increasing this evening as that surface front
approaches from the northwest. Craig to Casper 850/700mb height
gradients back up to 62/45mtrs respectively by 06Z tonight. Could
see warning level winds at both Arlington and Bordeaux this
evening. But moreso Wednesday morning as 700/750mb winds up near
50kts by 12Z. Summit is getting pretty close to high wind criteria
as well by mid morning Wednesday. GFS showing 45kts over the
Summit at both the 700 and 750mb levels. Held off on a watch for
the Summit and east foothills for now to let the day shift take
another look.

Really good agreement with placement and timing of snow developing
behind the front Wednesday afternoon through Thursday morning.
Confidence is high with this agreement...so upped PoPs for this
next event over guidance. Best locations for snow look to be
across the north Laramie Range into Converse and Niobrara
Counties. May be approaching advisory levels for snow
accumulations across these areas.

Snow ends from north to south starting Wednesday late evening
through early Thursday morning. Rest of Thanksgiving Day looks dry
as high pressure builds back into the area.

.LONG TERM...(Thursday night through Monday)
Issued at 220 AM MST Tue Nov 22 2022

Key Impact Messages:

1) Elevated windy conditions Friday through Sunday - mainly for wind
prone areas and breezy elsewhere. Above normal temperatures likely
Friday into Saturday before a weak cold front shifts through Sunday.

2) Decreased confidence Sunday afterward with large model envelope
solution and timing differences. Sensible winter impacts could be
possible in some variation but more muted impacts (if any) could
also be possible - or at least delayed until mid-next week.

Overview: Confidence in overall pattern is high Friday through
Saturday and decreases rapidly thereafter. Above normal temperatures
likely Friday and Saturday and dry - making it a pleasant post
Thanksgiving weekend, minus some breeziness. Sunday into early next
week remains murky with varying deterministic model runs over time.
While cooler temperatures and increased chances for snow do appear
more probable - timing and intensity remain challenging to pinpoint.

Weather Discussion: By Friday into Saturday, a large cut-off low is
well advertised across multiple model guidance over the southern
Plains. A H7-H3 ridge extends over the central to southern Rockies
with more zonal flow over the central to northern Plains - lacking
any lifting mechanism for dry conditions here. H7 temperatures will
warm Friday from the north to +2C to +5C with similar conditions
Saturday before a weak cold front sweeps through Saturday night. Air
will not be terribly cold given greater Pacific airmass origin vs.
Canadian. Run to run inconsistencies from the ECMWF lead to lower
confidence in that solution currently as it depicts nearby shortwave
troughs Sunday morning - leading to scattered precipitation chances
whereas dprog/dt GFS has more laminar zonal flow ahead of a larger
Pacific NW system. ECMWF also depicts this NW Pacific system as well
with latest 00Z run more aligned with GFS on a slower, less
progressive solution. However, the ECMWF still remains the more
aggressive lift and precipitation wise by Tuesday of next week with
GFS continuing to trail the longwave trough axis farther back across
NV/CA vs. ID/NV/UT. The NBM smooths much of these differences out
but still may have too much ECMWF weighting for the Day 6-7 forecast
with it possibly backing off more in future runs. Day 7 H5 heights
and anomaly cluster analysis supports trough axis slightly farther
west with 75% in this camp. All stated, increased chances for snow
could start as early as Monday but is looking closer to Tuesday for
high terrain then spreading to High Plains during the day Tuesday
into Wednesday as a deepening surface low develops across the
central Plains into the Great Lakes. Some snow and wind impacts
remain possible in the late Monday to Wednesday timeframe so stay
tuned through the week and weekend for refinements.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1008 AM MST Tue Nov 22 2022

VFR conditions likely through the forecast period for the majority
of terminals. Main concerns over the next 24 hours exist with the
arrival of the cold front tomorrow, as it digs to the southeast
across the CWA, arriving first at KRWL sometime after 15z
tomorrow. Current HiRes models are indicating IFR conditions
shortly after 16z tomorrow for KRWL and the remaining terminals
across southeastern Wyoming after 18z. Began trending down KRWL
into MVFR conditions for general timing of lower cigs. In addition
to the precipitation, gusty to strong winds will be observed with
the arrival of the front, with gusts up to 35 knots possible and
much stronger wind speeds for the wind prone areas along the I-25
and I-80 corridors.

&&

.FIRE WEATHER...
Issued at 220 AM MST Tue Nov 22 2022

High pressure will dominate the weather today with sunny skies.
Increasing winds by this afternoon as a cold front approaches from
the west. Strong winds expected for the Arlington and Bordeaux
areas in southeast Wyoming. Front moves through the area Wednesday
with colder temperatures and snow developing behind the front.
Mountains expected to received a few inches of snow...while lower
elevations may only see a skiff or so. Snow ends north to
south early Thanksgiving Day. A more widespread wind event
possible this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 PM MST this evening through Wednesday
     afternoon for WYZ106-110.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...JSA
AVIATION...MRD
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 22, 4:07 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
407 AM MST Tue Nov 22 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-231115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
407 AM MST Tue Nov 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind prone areas of southeast Wyoming likely to see wind gusts
approaching 60 mph beginning tonight. A High Wind Watch is in
effect for Arlington and Bordeaux tonight through Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wind prone areas of southeast Wyoming likely to see wind gusts
approaching 60 mph into Wednesday afternoon. Wind gusts to 40 mph
can be expected elsewhere Wednesday.

A cold front moves through the area Wednesday...bringing fairly
widespread light snow to many areas. Driving conditions could be
impacted Wednesday night as the bulk of the snow falls across the
area.

Strong winds possible once again for the wind prone areas of
southeast Wyoming Friday through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 12:25 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte20 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.